Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the eigenvalues of the $p$-Laplacian
with varying $p$


Author: Yin Xi Huang
Journal: Proc. Amer. Math. Soc. 125 (1997), 3347-3354
MSC (1991): Primary 35P30, 35B30
DOI: https://doi.org/10.1090/S0002-9939-97-03961-0
MathSciNet review: 1403133
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the nonlinear eigenvalue problem

\begin{equation*}-\text {div\ }(| \nabla u|^{p-2} \nabla u)=\lambda |u|^{p-2}u \quad \text {in}\; \Omega , \quad u=0\quad \text {on}\; \partial \Omega ,\tag *{(1) }\end{equation*}

where $p\in (1,\infty )$, $\Omega $ is a bounded smooth domain in $\pmb R^{N}$. We prove that the first and the second variational eigenvalues of (1) are continuous functions of $p$. Moreover, we obtain the asymptotic behavior of the first eigenvalue as $p\to 1$ and $p\to \infty $.


References [Enhancements On Off] (What's this?)

  • [AA] J.P. G. Azorero and I.P. Alonso, Existence and uniqueness for the $p$-Laplacian: nonlinear eigenvalues, Comm. PDE 12 (1987), 1389-1430.
  • [DEM] M. Del Pino, M. Elgueta and R. Manasevich, A homotopic deformation along $p$ of a Leray-Schauder degree result and existence for $(|u'|^{p-2}u')'+f(t,u)=0$, $u(0)=u(T)=0$, $p>1$, J. Diff. Equa. 80 (1989), 1-13. MR 91i:34018
  • [D] J.I. Diaz, Nonlinear Partial Differential Equations and Free Boundaries vol 1: Elliptic Equations, Research Notes in Mathematics 106, Pitman Advanced Publishing Program, London, 1985. MR 88d:35058
  • [Eg] H. Egnell, Existence and nonexistence results for $m$-Laplace equations involving critical Sobolev exponents, Arch. Rat. Mech. Anal. 104 (1988), 57-77. MR 90e:35069
  • [GT] D. Gilbarg and N.S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd edition, Springer-Verlag, N.Y., 1983. MR 86c:35035
  • [GV] M. Guedda and L. Veron, Bifurcation phenomena associated to the $p$-Laplace operator, Trans. Amer. Math. Soc. 310 (1988), 419-431. MR 89j:35024
  • [HM] Y.X. Huang and G. Metzen, The existence of solutions to a class of semilinear differential equations, Diff. Int. Equa. 8 (1995), 429-452. MR 95h:34034
  • [K1] B. Kawohl, On a family of torsional creep problems, J. Reine Angew. Math. 410 (1990), 1-22. MR 91h:35126
  • [K2] B. Kawohl, Rearrangements and Convexity of Level Sets in PDE, Lecture Notes in Math. # 1150, Springer-Verlag, N.Y. 1985. MR 87a:35001
  • [LM] A.C. Lazer and P.J. McKenna, Large-amplitude periodic oscillations in suspension bridges: some new connections with nonlinear analysis, SIAM Review 32 (1990), 537-578. MR 92g:73059
  • [L1] P. Lindqvist, Stability for the solutions of $\text {div\ }(|{\nabla }u|^{p-2}{\nabla }u)=f$ with varying $p$, J. Math. Anal. Appl. 127 (1987), 93-102. MR 88i:35057
  • [L2] P. Lindqvist, On the equation $\text {div\ }(|{\nabla }u|^{p-2}{\nabla }u)+{\lambda }|u|^{p-2}u=0$, Proc. Amer. Math. Soc. 109 (1990), 157-164. MR 90h:35088
  • [L3] P. Lindqvist, Note on a nonlinear eigenvalue problem, Helsinki University of Technology, Inst. of Math. Research Reports # A277; Rocky Mountain J. Math. 23 (1993), 281-288. MR 94d:34031
  • [L4] P. Lindqvist, On a nonlinear eigenvalue problem: stability and concavity, Helsinki University of Technology, Inst. of Math. Research Reports # A279.
  • [R] P.H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, AMS Regional Conference Series in Math. vol. 65 (1986). MR 87j:58024
  • [Sz] A. Szulkin, Ljusternik-Schnirelmann theory on $C^1$-manifolds, Ann. Inst. Henri Poincaré, Anal. Nonl. 5 (1988), 119-139. MR 90a:58027
  • [T] P. Tolksdorf, On the Dirichlet problem for quasilinear equations in domains with conical boundary points, Comm. PDE 8 (1983), 773-817.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 35P30, 35B30

Retrieve articles in all journals with MSC (1991): 35P30, 35B30


Additional Information

Yin Xi Huang
Affiliation: Department of Mathematical Sciences, University of Memphis, Memphis, Tennessee 38152
Email: huangy@mathsci.msci.memphis.edu

DOI: https://doi.org/10.1090/S0002-9939-97-03961-0
Keywords: Eigenvalues, the $p$-Laplacian
Received by editor(s): June 14, 1996
Additional Notes: Research is partly supported by a University of Memphis Faculty Research Grant
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society